Three more hospitalised in botulism probe

Three more injecting heroin users are in a serious condition in hospital. Picture: TSPL
Three more injecting heroin users are in a serious condition in hospital. Picture: TSPL
Share this article
0
Have your say

THREE more injecting heroin users are in a serious condition in hospital, being treated for probable botulism poisoning.

It takes the total number of cases to five after two patients were admitted to hospital at the turn of the year.

Two of the most recent cases are in the Greater Glasgow and Clyde health board area, while the other emerged in NHS Ayrshire and Arran.

CONNECT WITH THE SCOTSMAN

Subscribe to our daily newsletter (requires registration) and get the latest news, sport and business headlines delivered to your inbox every morning

• You can also follow us on Facebook, Twitter and Google +

All three are receiving treatment in hospital and are in a serious condition.

Of the two initial cases, both remain in hospital, one in a critical condition and the other stable.

The cause of the infection is being investigated, with the focus on intravenous drug use, health bosses said.

Experts have re-issued an alert to drug users to keep an eye out for signs of poisoning and seek medical help if they experience any symptoms.

Dr Catriona Milosevic, NHS Greater Glasgow consultant in public heath medicine, said: “I urge all drug injecting heroin users to be extremely alert and to seek urgent medical attention from accident and emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.

“It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions. However for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.

“Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action.”

The health board’s public health protection unit, Police Scotland and Health Protection Scotland are involved in the investigation of the cases.

Botulism is caused by a toxin produced by the bacterium Clostridium botulinum, which attacks the nervous system.

The organism can be found in soil, dust, and river or sea sediments. The bacteria themselves are not harmful, but they can produce highly poisonous toxins when they are deprived of oxygen.

Symptoms often begin with blurred or double vision and difficulty in swallowing and speaking.

There may be inflammation at an injection site in cases associated with intravenous drug use.

If the condition is not treated quickly, the disease can progress to a paralysis that can affect the arms, legs, and eventually the muscles that control breathing.

Treatment will usually involve neutralising the toxins with injections of special antibodies.

Most cases make a full recovery, which can take many months. Death can occur in between 5% and 10% of cases.

SCOTSMAN TABLET AND IPHONE APPS

• Download your free 30-day trial for our iPad, Android and Kindle apps

Keep up to date with all aspects of Scottish life with The Scotsman iPhone app, completely free to download and use